Dangers of Loperamide High

There’s a dangerous trend emerging among opioid addicts that involves the abuse of over-the-counter anti-diarrheal medication. Anti-diarrheal medication containing loperamide hydrochloride is a widely available and inexpensive over-the-counter drug that alleviates diarrhea related to common issues like traveling, overeating and minor viruses. It works by binding to opioid receptors in the intestines to reduce the intestinal hyperactivity that leads to symptoms like diarrhea and cramping. Much larger loperamide doses, however, can lead to a somewhat euphoric high similar to that of a high obtained from opioid drugs.

Dangers of Loperamide High
While elements of the high obtained from loperamide resemble that of an opioid high, there are distinct differences. Pharmacist and clinical toxicologist William Eggleston noted these differences in a recent Newsweek article, explaining, “Anecdotally, the high is a little bit different in that it doesn’t give you the same head rush that heroin gives you.” And as user on Bluelight, an online forum dedicated to discussions about drug use, indicates, overdosing to get a loperamide high is “not worth the health risks, whatever they are.”
Since loperamide operates by slowing down the intestinal system, overdosing on loperamide can lead to intestinal paralysis. According to the Mayo Clinic, intestinal pseudo-obstruction (paralytic ileus) can cause signs and symptoms of intestinal obstruction, but it doesn’t involve a physical blockage. In paralytic ileus, muscle or nerve problems disrupt the normal coordinated muscle contractions of the intestines, slowing or stopping the movement of food and fluid through the digestive system.

This condition can lead to tissue death in the intestine, infection or even sepsis, the last of which occurs when toxins from an infection build up to dangerously toxic levels in the bloodstream.

There are three main reasons why people addicted to opioid drugs begin taking medications containing loperamide hydrochloride. The first reason may concern affordability. After all, Imodium is not only widely available, but it’s also inexpensive. An article in the New York Times indicates that this over-the-counter drug is sold at Costco for less than $8 for 400 pills. Others use antidiarrheal drugs as “bridge” drugs to get a slight high when they can’t immediately obtain opioids. Finally, many trying to overcome opioid addiction use loperamide in an attempt to self-medicate and mitigate the severe withdrawal side effects they experience when they stop taking opioid drugs.

The problem with using medications containing loperamide hydrochloride for the purpose of getting high is that it requires the person taking it to ingest those drugs in amounts hundreds of times larger than the recommended dosage, which is about eight milligrams daily. The amount of loperamide needed to get high varies from person to person, but the New York Times article indicates that “lobe abusers — as they sometimes call themselves — have reported ingesting 100 two-milligram tablets daily for weeks.”

Using loperamide in this way can lead to dangerous symptoms like depression of the central nervous system, reduced respiration, severe nausea and vomiting, cardiac issues like irregular heartbeat, and even death. If an overdose is suspected as a result of a patient trying to get a loperamide hydrochloride high, the patient can be given Naloxone, just like they would for an opioid high.

If you think you or a loved one could be struggling with substance use disorder involving loperamide or other drugs, we invite you to contact our compassionate and well-trained team at The Recovery Village. We’re here to answer your questions and ready to help in any way we can.

Dangers of Loperamide High
How Would You Rate This Page?